Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Dec 20, 2002, 11:08 AM EST for Glades County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2002, 11:08 AM EST (16:08 UTC)
- Expired
- Dec 20, 2002, 11:45 AM EST
- In force
- 37 min
- Issued by
- NWS Miami, FL
- Area
- Whole counties
County Glades County, FL
The radar
The Melbourne radar (KMLB), 139 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 4.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
613 WUUS52 KMFL 201608 SVRMIA FLC043-201645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 1108 AM EST FRI DEC 20 2002 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GLADES COUNTY IN SOUTHERN FLORIDA * UNTIL 1145 AM EST * AT 1108 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES NORTHWEST OF MOORE HAVEN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOORE HAVEN BY 1110 AM EST IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. .END HANDEL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 9:00 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Dec 20, 9:00 AM EST, 2 hours 8 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 900 AM EST FRI DEC 20 2002 COLD FRONT CONTINUES TO PLOW SOUTHWARD OVER CENTRAL FLORIDA ALONG WITH PREFRONTAL TROUGH OUT AHEAD OF MAIN TROUGH. 12Z SURFACE ANALYSES SHOW MOST OF THE MOISTURE CONVERGENCE AND LOW LEVEL JET AROUND 35-40 KNOTS AT 850 MB COINCIDENT WITH PREFRONTAL TROUGH. PROGS SHOW THIS SYSTEM WILL BE MOVING ACROSS THE LAKE OKEECHOBEE AREA BY LATE THIS MORNING AND REACHING METRO AREAS ALONG THE SOUTHEAST COAST DURING THE EARLY AFTERNOON. 12Z MIAMI SOUNDING SHOWED ELEVATED SUBSIDENCE NOW UP TO 650 MB ABOVE WHICH MOST OF THE DRY LAYER REMAINS IN PLACE. PWAT UP TO 1.26 AT 12Z WILL INCREASE ON FORECAST ETA SOUNDING UP TO 1.80 THIS AFTERNOON ACROSS THE AREA. LOW LEVEL WINDS VEER SIGNIFICANTLY ABOVE THE SURFACE WITH RESPECTABLE 0-3KM HELICITIES OF 138. THIS TOGETHER WITH WET BULB ZERO HEIGHTS OF ONLY 9600 AND DRY MICROBURST POTENTIAL OF 3 MEANS THERE WILL BE POSSIBLE WIND GUSTS WITH THE STRONGEST ACTIVITY OF 30-40 KNOTS. CURRENT FORECASTS FOR PUBLIC AND MARINE LOOK CURRENTLY ON TRACK. .MIA...NONE.
Hazardous weather outlook, Dec 20, 9:40 AM EST, 1 hour 28 minutes before
FLZ063-066>075-202200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 940 AM EST FRI DEC 20 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY... ...SLIGHT CHANCE OF RIP CURRENTS COLLIER COUNTY BEACHES TODAY... ...WIND CHILLS LOWERING TO THE UPPER 30S TO LOWER 40S INTERIOR AND WEST COUNTIES TONIGHT... THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT CROSSING SOUTH FLORIDA TODAY. A FEW OF THESE STORMS COULD BE SEVERE LATE THIS MORNING AND AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. GUSTY SOUTHWEST WINDS AHEAD OF THE FRONT WILL ALLOW A SLIGHT CHANCE OF RIP CURRENTS TO DEVELOP ALONG THE COLLIER COUNTY BEACHES TODAY. COOLER AND DRIER WILL BE ADVECTED INTO SOUTH FLORIDA TONIGHT. THESE COOL TEMPERATURES COMBINED WITH THE WINDS TONIGHT WILL PRODUCE WIND CHILLS IN THE INTERIOR AND WEST AREAS BELOW 45 DEGREES BY MIDNIGHT FALLING INTO THE MID TO UPPER 30S MAINLY IN GLADES...HENDRY AND CENTRAL COLLIER COUNTIES. IN THE METROPOLITAN PALM BEACH COUNTY...WIND CHILLS MAY REACH THE UPPER 40S WITH THE LOWER TO MID 50S IN METROPOLITAN BROWARD AND MIAMI-DADE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY DUE TO THE THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION ISSUED BY THE NATIONAL WEATHER SERVICE IN MIAMI CAN BE FOUND ON THE INTERNET AT: HTTP://WWW.SRH.NOAA.GOV/MIA. HANDEL
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 9:00 AM EST | Special Marine Warning | MFL | 2 hr | |
| Dec 20, 10:53 AM EST | Special Marine Warning | MFL | 97 min | |
| Dec 20, 12:12 PM EST | Special Marine Warning | MFL | 33 min | |
| Dec 20, 1:34 PM EST | Special Marine Warning | MFL | 116 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.